Drought, Canyonlands / Natural Bridges
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across eastern Utah with an area of exceptional drought in southeast Utah. Although monsoon moisture resulted in thunderstorms and scattered precipitation, rainfall was generally light across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Extreme drought conditions persisted across eastern Utah with an area of exceptional drought in southeast Utah. Although monsoon moisture resulted in thunderstorms and scattered precipitation, rainfall was generally light across the area. Additionally, temperatures were well above normal across the region. See the August 2003 Storm Data publication for a continuation of this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:10 PM MST, 10 hours 50 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 210 PM MDT MON JUN 30 2003 SHORT-TERM DISCUSSION... CONVECTION HAS FIRED ONCE AGAIN OVER THE HIGHER TERRAIN WITHIN ENTIRE FORECAST AREA...BUT NO LIGHTNING STRIKES OBSERVED. GOES SOUNDINGS AND THE MORNING 12Z KGJT UPPER AIR DATA SHOW A STRONG CAP AT 500 MB. BUFFER ETA SOUNDING SHOW ANY CONVECTIVE POTENTIAL STAYING UNDERNEATH THIS CAP. DESPITE BUILDING MOUNTAIN TOP CONVECTION...THE CAP PROBABLY WILL BE TOO STRONG FOR HARDLY ANY THUNDERSTORMS. THE EXCEPTION WILL BE NEAR THE EASTERN FRINGE OF FORECAST AREA...OR NEAR THE CONTINENTAL DIVIDE. THE SKY CLEARS RELATIVELY QUICKLY ONCE THE SURFACE TEMPERATURE BEGINS TO COOL... EXCEPT FOR A FEW DEBRIS CLOUD. RIDGE AXIS SHIFTS GETS TILTED EAST OF THE WESTERN COLORADO ON TUESDAY...AND THE FLOW ALOFT BECOMES SOUTHWESTERLY. THE AIR MASS BECOMES DRIER WITH H7 SPECIFIC HUMIDITY DROPPING BELOW 3 G/KG...OR H7 DEW POINT DEPRESSION WILL BE GREATER THAN 25C FOR ENTIRE FORECAST AREA. THIS WOULD MAKE IT DIFFICULT FOR MOUNTAIN TOP CONVECTION TO FORM...HENCE NO STORMS EXPECTED. BUT SURFACE TEMPERATURES WILL REMAIN HOT WITH H7 TEMPERATURES AROUND 18C DURING THE AFTERNOON HOURS. FRISBIE WEDNESDAY...WEST-SOUTHWEST FLOW ALOFT CONTINUES WITH ELONGATED RIDGE STRETCHING FROM SWRN ARIZONA INTO SERN COLORADO. LIMITED MOISTURE AND MID-LEVEL CAP SHOULD PREVENT AFTERNOON THUNDERSTORMS...SO NO REAL CHANGE TO CURRENT GRIDS WHICH REFLECT WARM AND DRY FORECAST. LONG-TERM DISCUSSION... THURSDAY-MONDAY...HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHWEST...WITH THE STORM TRACK ALONG THE NORTHERN U.S. BORDER. MEDIUM RANGE MDLS DIVERGE A LITTLE TOWARD THE LATTER PORTION OF THE EXTENDED PERIOD...WITH THE EC SHOWING A MORE AMPLIFIED (WARMER, DRIER) RIDGE OVER THE SOUTHWEST. GIVEN THE TIME OF YEAR...THE EC MAY LIKELY BE THE BETTER SOLUTION. THE FLOW ALOFT WEDNESDAY THROUGH FRIDAY APPEARS LIKE IT WOULD OFFER THE BEST CHANCE OF BRINGING SOME MID LEVEL MOISTURE NORTH FROM ARIZONA...BUT PROBABILITY LOW AT THIS TIME. AT THE CURRENT RESOLUTION OF THE MEDIUM RANGE MODELS THERE IS NOTHING TO REALLY KEY ON AS FAR AS MOISTURE OR SPECIFIC TIMING OF ANY TRIGGER (SHORT WAVE) DURING THIS EXTENDED PERIOD. THE WILD CARD IS IF ANY ORGANIZED CONVECTION OCCURS OVER NRN ARIZONA OR NEW MEXICO...IT COULD SEND OUT A MOIST OUTFLOW THAT COULD INITIATE CONVECTION THE NEXT AFTERNOON OVER OUR CWA. FOR NOW WILL FOLLOW PERSISTENCE FCST OF DRY AND WARM. MC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER HIGHER TERRAIN THIS AFTERNOON...CONTINUING INTO THE EARLY EARLY EVENING IN RESPONSE TO DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. NL
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378800, 5378801, 5378802, 5378803, 5378804, 5378805, 5378806.